Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 443, NWS Blacksburg, VA

July 23, 20115 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2011, 6:27 PM EDT for 5 counties in Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2011, 6:27 PM EDT (22:27 UTC)
Expired
Jul 23, 2011, 7:08 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:35 PM EDTTSTM WND DMG5 Nnw Concord, VATHREE 4 INCH DIAMETER LIMBS BLOWN DOWN. ONE WAS DOWN ON A POWER LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS51 KRNK 232227
SVRRNK
VAC009-011-019-031-680-232330-
/O.NEW.KRNK.SV.W.0443.110723T2227Z-110723T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 730 PM EDT.

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED NEAR BOCOCK...OR NEAR CONCORD.   
  THIS STORM IS BACK BUILDING TOWARD THE CITY OF LYNCHBURG.

* LOCATIONS IMPACTED INCLUDE...
  BOCOCK...
  MADISON HEIGHTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3729 7898 3735 7926 3737 7931 3742 7934
      3752 7932 3753 7923 3752 7908 3746 7893
TIME...MOT...LOC 2226Z 181DEG 1KT 3739 7907

$$

RCS
2 follow-up statements
241 
WWUS51 KRNK 232253
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT SAT JUL 23 2011

VAC019-232303-
/O.CAN.KRNK.SV.W.0443.000000T0000Z-110723T2330Z/
BEDFORD VA-
653 PM EDT SAT JUL 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEDFORD COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3729 7898 3734 7916 3753 7917 3752 7908
      3746 7893
TIME...MOT...LOC 2253Z 181DEG 1KT 3740 7907

$$

VAC009-011-031-680-232330-
/O.CON.KRNK.SV.W.0443.000000T0000Z-110723T2330Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-AMHERST VA-
653 PM EDT SAT JUL 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF LYNCHBURG... NORTHERN CAMPBELL...WESTERN APPOMATTOX
AND SOUTHERN AMHERST COUNTIES...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOCOCK...OR NEAR
LYNCHBURG CITY. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  BOCOCK...
  MADISON HEIGHTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN FOR 2 TO 3 INCHES AND STRONG DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3729 7898 3734 7916 3753 7917 3752 7908
      3746 7893
TIME...MOT...LOC 2253Z 181DEG 1KT 3740 7907

$$

RCS
774 
WWUS51 KRNK 232308
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT SAT JUL 23 2011

VAC009-011-031-680-232318-
/O.CAN.KRNK.SV.W.0443.000000T0000Z-110723T2330Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-APPOMATTOX VA-AMHERST VA-
708 PM EDT SAT JUL 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LYNCHBURG...
NORTHERN CAMPBELL...WESTERN APPOMATTOX AND SOUTHERN AMHERST COUNTIES
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3729 7898 3734 7916 3753 7917 3752 7908
      3746 7893
TIME...MOT...LOC 2308Z 181DEG 1KT 3740 7907

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:45 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 3:45 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SAT JUL 23 2011

.SYNOPSIS...
THE CENTER OF THE UPPER RIDGE SLOWLY RETROGRADES THROUGH SUNDAY.
A COLD FRONT WILL SINK SOUTH TOWARD US EARLY NEXT WEEK. A BUBBLE
OF CANADIAN HIGH PRESSURE SCOOTS OVER THE MIDDLE ATLANTIC BY THE
MIDDLE OF THE WEEK...FOLLOWED BY ANOTHER WARM UP BY LATE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
VAPOR LOOP SHOWING THE RESIDUAL WEAK S/W NOW MOVING INTO THE AREA
WITH CLUSTERS OF SHRA/TSRA ONGOING AND HEADING SE IN THE NW FLOW
ALOFT. ALL MODELS WERE A BIT UNDERDONE ON CURRENT COVERAGE AND GIVEN
CAPES ABOVE 2500 J/KG IN MOST SPOTS EXPECT AT LEAST SCTD COVERAGE TO
CONTINUE INTO THE EVENING BEFORE LOSS OF HEATING CAUSES THINGS TO
DIMINISH. APPEARS BEST EVENING COVERAGE WILL OCCUR OVER THE NW WHERE
DEEPER FEED OF RH PREVAILS SO WILL RUN WITH HIGH CHANCE TO LOW
LIKELYS THERE AND BASICALLY DECENT CHANCES ELSW SINCE COVERAGE WILL
END UP DRIVEN BY OLD OUTFLOW. THESE WILL AGAIN TEND TO BE VERY SLOW
MOVERS WITH ADDED DOWNBURST POTENTIAL PER PWATS/DCAPES SO KEEPING
SEVERE MENTION IN THE HWO. TSRA SHOULD FINALLY FADE BY MIDNIGHT BUT
LEAVING IN SLIGHT CHANCE ACROSS THE NORTH/EAST WITH BETTER FOCUS TO
THE NORTH CLOSER TO THE UPSTREAM FRONT. OTRW HEAT ADVISORY CONTINUES
THRU 8 PM OVER THE EAST WHERE INDICES HAVE BEEN CLOSE TO 105 OUTSIDE
OF CONVECTION. SOME FOG ALSO LIKELY ESPCLY OVER THE WEST AND SE
WHERE EARLIER HEAVY RAINFALL HAS OCCURRED SO FAR. LOWS AGAIN ON THE
WARM AND MUGGY SIDE BUT MAY SEE TEMPS DROP A LITTLE MORE GIVEN
COOLING BY RAINFALL/OUTFLOW THRU EARLY EVENING.

UPPER HEIGHTS CONTINUE TO SLOWLY FALL ON SUNDAY WITH THE AXIS OF
PRE-FRONTAL MOISTURE SAGGING IN FROM THE NORTH DURING THE AFTERNOON.
THIS SHOULD AGAIN SET THE STAGE FOR ADDED CLUSTERS OF SHRA/TSRA WITH
UNIDIRECTIONAL WEST/NW FLOW ALOFT AND STRONG INSTABILITY OVER THE
NORTH AND WEST. STORMS SHOULD MOVE A BIT FASTER BUT GIVEN FCST
SOUNDINGS SHOWING A LITTLE MORE DRY AIR ALOFT EXPECT MORE MICROBURST
TYPE SEVERE THREAT. THUS WILL UP POPS TO DECENT CHANCE MOST AREAS
FOR NOW AND INCLUDE MENTION IN THE HWO. AGAIN THE OTHER CONCERN IS
WITH THE HEAT OVER THE PIEDMONT WHERE GUIDANCE IS PROGGING HIGHS AT
LEAST IN THE UPPER 90S...WHILE SHOWING A LITTLE MORE DRYING OF
DEWPOINTS IN A LITTLE BETTER WESTERLY FLOW. CURRENT INDICES SUPPORT
NOT ISSUING ANOTHER HEAT ADVISORY WITH ONLY AN HOUR OR TWO OF SEEING
VALUES JUST BELOW 105. THEREFORE WILL HOLD OFF ON EXTENDING THE NPW
INTO SUNDAY AND ALLOW THE MIDSHIFT ANOTHER LOOK SINCE DEWPOINTS HAVE
BEEN SLOWER TO FALL OFF TODAY THAN EXPECTED. OTRW WILL GO WITH A MOS
COMP WHICH PUTS MOST OF THE WEST IN THE 80S TO AROUND 90...AND
POINTS EAST IN THE 92-98 RANGE PENDING COVECTIVE COVERAGE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
EXPECT TO SEE CONVECTION LINGERING ACROSS THE REGION INTO SUNDAY
EVENING AND COULD PERSIST LONGER AS MORE ORGANIZED COVERAGE CLOSER
TO THE FRONT ATTEMPTS TO DRIFT IN FROM THE NORTH. THUS SIMILAR TO
SAT...WILL KEEP HIGHEST POPS ACROSS THE NW WITH SLIGHT TO LOW
CHANCE SE FOR NOW. LOWS AGAIN QUITE MUGGY...MAINLY 68-75.

ON MONDAY...A COLD FRONT IS EXPECTED TO HEAD SOUTHEAST THROUGH THE
AREA. THIS FEATURE WILL ACT AS THE MAIN FOCUS FOR SHOWERS AND
POTENTIALLY STRONG THUNDERSTORMS TO SWEEP ACROSS THE AREA. BETTER
MID LEVEL JET SUPPORTS MORE ORGANIZED CONVECTION ALTHOUGH TIMING
OF THE MAIN PRE-FRONTAL BOUNDARY IFFY AS COULD HAVE SHRA/TSRA
DURING THE MORNING WHICH MAY LIMIT THE SEVERE THREAT LATER. LOOKS
LIKE ENOUGH COVERAGE TO GO WITH LIKELY POPS OUT TO ALONG THE BLUE
RIDGE AND MAINLY HIGH CHANCE FARTHER EAST. SOME OF THIS MAY LINGER
INTO MONDAY EVENING PENDING ORGANIZATION WHICH SUPPORTS KEEPING
CHANCE POPS GOING THRU ABOUT MIDNIGHT NORTH AND MOST OF THE NIGHT
SOUTH. TEMPS LOOK TO DROP OFF A BIT MONDAY AS 85H COOLING TAKES
SHAPE AND MORE CLOUDS/CONVECTION TEND TO LIMIT RISES EXCEPT
PERHAPS OVER THE FAR SE. A BLEND OF GUIDANCE GIVES LOW/MID 90S
EAST AND MAINLY MID/UPPER 80S WEST.

FRONT SPILLS SOUTH INTO THE CAROLINAS TUESDAY FOLLOWED BY SURFACE
HIGH PRESSURE WHICH SHOULD DRY THINGS OUT FROM NORTH TO SOUTH BY
TUESDAY AFTERNOON. MAY LEAVE IN A LOW POP FAR SOUTH IN CASE THE
BOUNDARY SLOWS A LITTLE OTRW DRIER AND SLIGHTLY COOLER FOR
TUESDAY WITH DEWPOINTS QUITE A BIT LOWER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUESDAY NIGHT AND WEDNESDAY THE FRONT TO THE SOUTH DISSPATES WITH
SURFACE HIGH PRESSURE CENTERED OVER THE FORECAST AREA ON WEDNESDAY
MORNING. DEEPER MOISTURE REMAINS CLOSE TO THE NORTHERN NORTH
CAROLINA MOUNTAINS SO WILL KEEP A LOW CHANCE OF SHOWERS AND
THUNDERSTORMS IN FOR WEDNESDAY AFTERNOON AND EVENING.

THURSDAY SURFACE HIGH PRESURE ERAMINS OVER THE SOUTHEAST UNITED
STATES AND HEIGHTS RISE AT 500 MB. THE 500 MB RIDGE WILL BE CENTERED
OVER THE CAROLINAS THURSDAY AND FRIDAY. THIS WILL BRING ABOVE NORMAL
TEMPERATURES AND INCREASED MOISTURE BACK INTO THE AREA THROUGH THE
END OF WEEK. MODELS SHOW NO ORGANIZED FORECING FOR PRECIPITATION SO
DAILY CHANCES THROUGH THE PERIOD WILL BE IN FAVORED AREAS ALONG THE
BLUE RIDGE AND IN THE MOUNTAINS DURING THE AFTERNOON AND EVENING.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SCATTERED CONVECTION WILL BE THE MAIN ISSUE INTO THIS EVENING
DESPITE OVERALL VFR UNDER SCT-BKN CU AND PLENTY OF HAZE ALOFT.
HOWEVER APPEARS THE WESTERN LOCATIONS FROM KBCB INTO SE WVA WILL
HAVE THE BEST CHANCES OF SEEING A TSRA AT ONE OF THE AIRPORTS SO
INCLUDING A VCTS MENTION THERE...WITH CB MENTION ELSW OUTSIDE OF
THE EASTERN LOCATIONS. ANY STORMS WILL WEAKEN AND END THIS EVENING
LEAVING BEHIND ANOTHER FOGGY NIGHT...ESPECIALLY FOR THE WESTERN
LOCATIONS THAT SAW EARLIER SHOWERS. NOT OUT OF THE QUESTION THAT
BLF/LWB AND BCB ALL EXPERIENCE SUB MVFR OR IFR CONDITIONS LATE
TONIGHT.

SUNDAY LOOKS LIKE A REPEAT OF TODAY WITH STORMS DEVELOPING ACROSS
THE WESTERN RIDGES BY MIDDAY AND WITH THE FRONT STAYING NORTH OF
US...THE MAIN THREAT WILL STAY IN THE NRN FORECAST AREA BUT COULD
SEE CONVECTION AREA WIDE AND ESPCLY LATE IN THE DAY AS A TSRA
COMPLEX OR TWO DROPS IN FROM THE NORTH. THUS WILL INCLUDE MORE
CLOUDS ACROSS THE SE WVA SITES THRU MIDDAY SUNDAY BUT HOLD OFF ON
ADDING A CB MENTION FOR NOW.

THE RIDGE BREAKS DOWN SUNDAY NIGHT INTO EARLY NEXT WEEK WITH A
FRONT MOVING IN. THIS FRONT SHOULD BRING A BETTER THREAT OF TSRA
TO MOST OF THE AREA MONDAY. AS COOLER AIR ARRIVES INTO TUESDAY
MORNING THERE SHOULD BE SOME IFR FOG WITH A WET GROUND THEN A DRY
TUESDAY PM FOLLOWS. OTRW LOOKING FOR IMPROVING CONDITIONS WITH VFR
FOR TUESDAY AFTERNOON THRU THURSDAY.

&&

.CLIMATE...
RECORD HIGHS   SAT/23RD

ROANOKE         99/1952
LYNCHBURG       98/2010
DANVILLE       103/1952
BLACKSBURG      93/1991
BLUEFIELD       90/1999

RECORD WARMEST LOW TEMPERATURES
               SAT/23RD

ROANOKE        75/2010
LYNCHBURG      78/1930
DANVILLE       75/2010
BLACKSBURG     71/1999
BLUEFIELD      71/1999

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ035-043>047-
     058-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...JH/KM/WP
NEAR TERM...JH
SHORT TERM...DS/JH
LONG TERM...AMS
AVIATION...JH/JJ/WP
CLIMATE...
Hazardous weather outlook, Jul 23, 3:36 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SAT JUL 23 2011

NCZ003-019-020-VAZ019-022>024-032>034-241945-
SURRY-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-
336 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES THIS AFTERNOON WILL RANGE FROM 100 TO 104 DEGREES.
ALSO SOME THUNDERSTORMS THAT FORM THROUGH THIS EVENING COULD
BRING DAMAGING WINDS AND TORRENTIAL RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES WILL AGAIN BE AROUND 100 DEGREES SUNDAY
AFTERNOON. IN ADDITION...CLUSTERS OF THUNDERSTORMS PRODUCING HEAVY
RAIN AND LOCALIZED DAMAGING WINDS WILL BE POSSIBLE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-241945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
336 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS COULD AGAIN PRODUCE VERY HEAVY RAINFALL
AND DAMAGING WINDS SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ035-043>047-058-059-241945-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
336 PM EDT SAT JUL 23 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...SLOW MOVING CLUSTERS OF THUNDERSTORMS COULD RESULT
IN VERY HEAVY RAINFALL ALONG WITH LOCALIZED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES WILL BE IN THE 100 TO 104 DEGREE RANGE SUNDAY
AFTERNOON.

SCATTERED THUNDERSTORMS COULD AGAIN PRODUCE VERY HEAVY RAINFALL
AND DAMAGING WINDS SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 23, 4:23 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     5 WNW DANVILLE CITY     36.61N 79.51W
07/23/2011                   CITY OF DANVILLE   VA   911 CALL CENTER

            TREE DOWN ON PINECREST DRIVE

0315 PM     TSTM WND DMG     2 SSW DANVILLE CITY     36.56N 79.43W
07/23/2011                   CITY OF DANVILLE   VA   911 CALL CENTER

            TREE DOWN ON HOLLAND ROAD.

&&

CHENARD
Special weather statement, Jul 23, 5:24 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT SAT JUL 23 2011

VAZ045-046-059-232200-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
524 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL AND
CHARLOTTE COUNTIES...

AT 519 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RED HOUSE.
THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RED HOUSE AROUND 600 PM.

LAT...LON 3726 7867 3724 7867 3721 7869 3719 7868
      3710 7872 3719 7893 3731 7888 3730 7864

RCS
Local storm report, Jul 23, 5:26 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     1 SSW EDEN              36.49N 79.75W
07/23/2011                   ROCKINGHAM         NC   LAW ENFORCEMENT

            TREE DOWN ON VALLEY DRIVE

&&

CHENARD
Special weather statement, Jul 23, 5:41 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT SAT JUL 23 2011

VAZ023-024-232245-
BOTETOURT VA-ROCKBRIDGE VA-
541 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOTETOURT AND SOUTHERN
ROCKBRIDGE COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
COLLIERSTOWN...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NATURAL BRIDGE AROUND 630 PM AND GLASGOW
AROUND 645 PM.

LAT...LON 3771 7936 3762 7943 3761 7946 3760 7945
      3754 7950 3763 7972 3777 7968 3778 7966

RCS
Special weather statement, Jul 23, 6:02 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT SAT JUL 23 2011

VAZ045-046-232300-
APPOMATTOX VA-CAMPBELL VA-
602 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...

AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CONCORD...
MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SPOUT SPRING AROUND 635 PM...SPRING MILLS
AROUND 655 PM AND APPOMATTOX AROUND 700 PM.

LAT...LON 3720 7881 3720 7883 3718 7883 3714 7885
      3731 7909 3743 7900 3737 7871

RCS
Special weather statement, Jul 23, 6:05 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SAT JUL 23 2011

VAZ015-016-232300-
CARROLL VA-GRAYSON VA-
605 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND GRAYSON COUNTIES...

AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALAX CITY AROUND 615 PM...WOODLAWN AROUND
630 PM...PIPERS GAP AROUND 635 PM AND LAMBSBURG AROUND 655 PM.

LAT...LON 3656 8100 3656 8103 3660 8113 3678 8107
      3673 8068 3656 8075 3656 8086

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:24 AM EDTSpecial Weather StatementRNKPulaski51 min
Jul 23, 11:46 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford59 min
Jul 23, 1:35 PM EDTSpecial Weather StatementRNKPatrick25 min
Jul 23, 1:39 PM EDTSpecial Weather StatementRNKHenry36 min
Jul 23, 2:19 PM EDTSevere Thunderstorm WarningRNKHenry56 min
Jul 23, 2:38 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville67 min
Jul 23, 3:26 PM EDTSpecial Weather StatementRNKCraig64 min
Jul 23, 3:30 PM EDTSpecial Weather StatementRNKBuckingham45 min
Jul 23, 3:52 PM EDTSpecial Weather StatementRNKHalifax38 min
Jul 23, 3:54 PM EDTSpecial Weather StatementRNKBuckingham36 min
Jul 23, 5:01 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jul 23, 5:24 PM EDTSpecial Weather StatementRNKAppomattox36 min
Jul 23, 5:41 PM EDTSpecial Weather StatementRNKCity of Lexington64 min
Jul 23, 5:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington53 min
Jul 23, 6:02 PM EDTSpecial Weather StatementRNKAppomattox58 min
Jul 23, 6:05 PM EDTSpecial Weather StatementRNKCarroll, City of Galax55 min
Jul 23, 6:29 PM EDTSpecial Weather StatementRNKBath61 min
Jul 23, 6:31 PM EDTSpecial Weather StatementRNKCarroll44 min
Jul 23, 6:46 PM EDTSpecial Weather StatementRNKAmherst59 min
Jul 23, 7:12 PM EDTSpecial Weather StatementRNKFloyd33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.